Rare cases of chemical burns caused by over-the-counter topical muscle and joint pain relievers has prompted the Food and Drug Administration to issue an advisory about the use of the products, with recommendations for both consumers and health professionals.
The single- or combination-ingredient products contain menthol, methyl salicylate, or capsaicin. The products included in the advisory are marketed under various names, including Bengay, Capzasin, Flexall, Icy Hot, and Mentholatum, according to the FDA communication.
Injuries prompting the advisory have ranged from first- to third-degree chemical burns, some of which required hospitalization. "In many cases, the burns occurred after only one application of the OTC muscle and joint pain reliever, with severe burning or blistering occurring within 24 hours of the first application," according to the FDA statement.
There were 43 reports of burns caused by application of these OTC products (in patch, balm, and cream formulations) identified in a search of the FDA’s Adverse Event Reporting System from 1969 to April 2011, the National Electronic Injury Surveillance System – Cooperative Adverse Drug Event Surveillance database from 2004 to 2010, and a 1987 report in the medical literature. The literature report described a patient who developed full-thickness skin and muscle necrosis and persistent interstitial nephritis after topical application of methyl salicylate and menthol, followed by the use of a heating pad (Cutis 1987;39:442-4).
Most of the second- and third-degree burns were associated with products that contain menthol as the single active ingredient and with products that contain a combination of menthol (concentration greater than 3%) and methyl salicylate (concentration greater than 10%). Only a few cases involved a product that contained capsaicin.
The advisory noted that health care professionals should counsel patients on how to safely use the products and on when they are recommended and to advise patients to stop using the products if they develop pain, swelling, or blistering at the application site. Consumers are advised to seek medical attention if they develop any of these effects – and to avoid tightly bandaging or applying heat to the application sites.
Currently, a warning about the risk of serious buns is not required on the label of these products.
Serious adverse reactions associated with these products should be reported to the FDA’s MedWatch program at 800-332-1088 or www.fda.gov/medwatch/.